MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-0400S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 04/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.H3 other text : the consumer retained the device.
 
Event or Problem Description
It was reported that: "patient with a gamma3 nail broke inside patient.Installed on (b)(6) 2023 and subsequently broke (date unknown but probably a few days before (b)(6) 2023).Apparently patient was told they could walk soon/some time after surgery.Broken nail removed and replaced with another gamma3 nail on (b)(6) 2023.".
 
Additional Manufacturer Narrative
Correction - please refer to d3.The reported event could be confirmed, from the available pictures and radiographs.From the available images, we can confirm that the nail is broken in the webs of the proximal lag screw hole but a further device is required to analyze the breakage surface.From the available radiographs, a formal medical opinion was sought: ¿the fracture is a very unstable reverse trochanteric fracture and these particular fractures need proper reduction and (often) additional stability, and depending on the patient and activity even restrictions in the post-operative care regime.Not much clinical information is provided, but based on the x-rays, we can judge that a long gamma nail broke approximately 3 months after the initial surgery for this particular unstable fracture type.The limited x-rays provided show that the fracture was only stabilized with the long gamma nail.This implant alone may not have been sufficient to bear to loads on the fixed fracture, which results in an inadequate biomechanical distribution of the loads on the implant, leading it to break, most probably in fatigue manner.Furthermore, after three months, there are little signs of healing (bone formation) of the fracture on the available x-ray.The fracture tends to become a non-union, probably related to a lack of stability around the fracture area and too much movement.This combination of events led to the implant breaking.¿ a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing, or design related problems were found during the investigation.Based on the investigation, the root cause of the reported event is multi-factorial: the location of the fracture, the choice of the implant given the fracture type, and the patient activity levels post-op may have contributed to an inadequate load distribution, and therefore the breakage of the implant.¿ if the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X400MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16953259
Report Number0009610622-2023-00158
Device Sequence Number3340055
Product Code HSB
UDI-Device Identifier04546540375766
UDI-Public04546540375766
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number3525-0400S
Device Catalogue Number35250400S
Device Lot NumberK08C2AF
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/21/2023
Supplement Date Received by Manufacturer07/13/2023
Initial Report FDA Received Date05/18/2023
Supplement Report FDA Received Date08/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale